Georgia, 2023

Hail in Georgia, March 25, 2023

March 25, 2023 · NWS CHS · 1 event in 1 county or zone

Isolated thunderstorms developed in the afternoon hours within the warm sector ahead of an approaching cold front. One storm produced a brief period of hail in the Metter area in Candler County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms developed in the afternoon hours within the warm sector ahead of an approaching cold front. One storm produced a brief period of hail in the Metter area in Candler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 25, 3:17 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 25, 3:17 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
417 PM EDT Sat Mar 25 2023

.SYNOPSIS...
A cold front will approach from the west this evening, before
stalling nearby through Monday. The front will move through
early Tuesday, followed by high pressure Wednesday into Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A cold front will stall over the region, inland of the forecast
area, tonight. Most shower and thunderstorm activity became
focused over SC counties late this afternoon but is continuing
to diminish. Some hi-res guidance indicates a couple storms
making another run for our inland counties later this evening,
so we held on to PoPs there a bit longer, but anticipation is
that this convection will also weaken. The remainder of the
night should be mostly dry. Some redevelopment of showers will
be possible well inland towards daybreak. Low temperatures will
stay very mild, only falling to the lower to middle 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: A stationary front will waver near or just outside the
northwest tier of the local area, with it aligned parallel to the
flow aloft in association with a west-southwest flow from the
Southern Plains into the Atlantic. There is little in the way of
height falls within this pattern, but still enough forcing from a
series of short waves moving quickly over or nearby and the close
proximity to the upper jet moving through the Tennessee Valley.
Moisture is certainly available with PWat as high as 1.5 to 1.75
inches, and with MLCAPE reaching 1000-1500 J/kg we anticipate as
much as 30-60 PoPs, highest along the northwest counties in closer
proximity to the stationary front. QPF will reach 1/4 to 3/4 inches,
with some chance locally higher amounts northwest as depicted by the
HREF which has 30-40% chances of more than 1 inch where there is
weak 850-700 mb frontogenesis.

Convection will get going during the morning with an initial short
wave, then there could be a second round in the afternoon with
another short wave and the front potentially sagging closer to the
immediate zones. Given 0-6 km Bulk Shear of 50 kt or greater and
numerous updraft helicity swaths progged to move through, there is
at least some potential for severe weather. Much will depend upon
how early convection gets going and where the stationary front
actually orients itself in relation to our counties. But with DCAPE
values no more than about 600-800 J/kg, the risk of severe weather
looks to be somewhat limited.

Temps will also be driven by convection, ranging from the upper 70s
northwest sections to the mid 80s in many places south of I-16 in
Georgia. The sea breeze will hold most of the barrier islands down
in the lower and middle 70s.

Sunday night: The stationary front is expected to drift northward as
a warm front and diurnal convection should start to fade early on.
However, forcing from a 30-35 kt jet that approaches and moves in as
the night wears on, and another short wave will prompt us to keep as
much as 30-50 PoPs. Temps will be far above climo given considerable
cloud cover and the elevated dew points. We might even be close to
record high mins at KCHS and KSAV.

Monday through Tuesday: A quasi-zonal flow will persist aloft, while
the stationary front or warm front to our north eventually sags
southward and pulls through on Tuesday. There looks to be one weak
short wave Monday with a 40+ kt low level jet, with a much stronger
short wave Tuesday. With elevated moisture and some CAPE and
instability and Bulk Shear in excess of 40 or 50 kt each day, we do
show at least scattered convection. DCAPE values are a bit more than
on Sunday, so there does appear to be at least a low end severe
risk. Unseasonably warm conditions Monday, then a noticeable cool
down with the passage of the cold front coming through Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The large scale pattern aloft becomes more west-northwest with short
wave ridging to move in, while cooler high pressure builds in from
northwest, before shifting offshore into the ocean late week. At
this time there doens't appear to be any rain chance until next
Saturday with the approach of another cold front. A few cool nights
are expected mid week, with 40s many places Tuesday and Wednesday
night. We warm again though late week with a daytime return near 80
degrees Friday and Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
KCHS/KJZI: A weakening line of convection will move across the
two terminals mid-late afternoon. Since this part of the line is
expected to weaken, maintained VCSH for now although can't rule
out a rumble of thunder or two. Will amend if necessary. There
is potential for MVFR ceilings to develop Sunday morning, but
kept VFR for now until confidence is higher.

KSAV: Brief reductions in ceilings/visibility possible in
showers and thunderstorms this afternoon. Maintained tempo for
highest chance of occurrence. Convection will exit this evening.
There is potential for MVFR ceilings to develop Sunday morning,
but kept VFR for now until confidence is higher.

Extended Aviation Outlook: Periodic flight restrictions will be
possible during showers/thunderstorms and/or low clouds through late
Tuesday. Prevailing VFR should return on Wednesday.

&&

.MARINE...
Today: South to southwest winds will persist through tonight.
Speeds will generally diminish and the Small Craft Advisory for
the Charleston county waters will come down this evening. The
remainder of the night will generally be 10-15 kt with seas 2-4
feet.

Sunday through Thursday night: A fluctuating stationary front stays
to the north and northwest early in the upcoming week, before
sliding through as a cold front on Tuesday. Continental high
pressure will build in wake of the front through mid week. At this
stage it looks like we stay below any advisory thresholds for winds
and seas. But a few of the t-storms early in the week could produce
gusty winds, frequent lightning and brief heavy rains.

There appears to be some risk for sea fog Sunday into Sunday night
given the higher dew point air atop the relatively cooler shelf
waters. Since there is some concern regarding residence time over
these cooler waters, we prefer to show just patchy fog. But it is
worth noting that the SREF and HREF have decent probabilities of
less than 1 nm visibility.

Rip Currents: A moderate risk for rip currents continues today
for the beaches of south coastal South Carolina. Slightly lower
swells will keep the risk in the low category for the Georgia
beaches.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ350.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Mar 25, 3:44 PM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston SC
444 PM EDT Sat Mar 25 2023

GAZ099-100-114-115-262045-
Candler-Bulloch-Tattnall-Evans-
444 PM EDT Sat Mar 25 2023

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Severe Thunderstorms: There is a risk for an isolated severe
thunderstorm early this evening, with damaging winds being the main
hazard. The risk for severe weather will end by 7 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Clusters of thunderstorms will impact the area
Sunday, with a few of the thunderstorms possibly becoming severe.
The main hazards will be damaging winds and large hail. An isolated
tornado could also occur. The risk for severe weather will be
greatest between 1 PM and 7 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048>051-262045-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
444 PM EDT Sat Mar 25 2023

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Clusters of thunderstorms will impact the area
Sunday, with a few of the thunderstorms possibly becoming severe.
The main hazards will be damaging winds and large hail. An isolated
tornado could also occur. The risk for severe weather will be
greatest between 1 PM and 7 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-101-116>119-137>141-SCZ040-042>045-
047-052-262045-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Tidal Berkeley-
444 PM EDT Sat Mar 25 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe Thunderstorms: Scattered thunderstorms will impact the area
Sunday, with a few of the thunderstorms possibly becoming severe. The
main hazards will be damaging winds. An isolated waterspout could
also occur. The risk for severe weather will be greatest between 2 PM
and 8 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 98 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Candler

When
March 25, 4:45 PM EST to 4:47 PM EST
Where
Candler County, 2.82 mi NNE of Metter
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.440, -82.060

Penny sized hail and heavy rain was reported just north of Metter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086451.